Illinois, 2005

Damaging Winds in Illinois, July 21, 2005

July 21, 2005 · NWS ILX · 7 events in 3 counties and zones

7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 21, 1:30 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 1:30 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT THU JUL 21 2005

.DISCUSSION...MAIN FORECAST CHALLENGES AHEAD INCLUDE CONVECTION
CHANCES/COVERAGE TNT AND THEN HEAT AND POSSIBLE HEADLINES LATER
IN THE WEEKEND AS MODELS CONTINUE TO ADVERTISE UPPER LEVEL RIDGING
BUILDING BACK INTO THE MIDWEST WITH 850 TEMPS IN THE +24 TO +26C
RANGE BY SUNDAY. MODELS HAVING SOME DIFFICULTY WITH ONGOING
CONVECTION ACRS THE MIDWEST/GREAT LAKES. IT APPEARS THE NAM HAS DONE
A MORE REASONABLE JOB IN ITS PLACEMENT OF THE MCV/MID LVL SHORTWAVE
TROF AND ASSOCIATED CONVECTION...SO WILL TEND TO SIDE WITH IT THRU
AT LEAST THE SHORT TERM.

SHORT TERM...TONIGHT THROUGH SUNDAY...
SATELLITE SHOWING SHORTWAVE TROF/MCV ACRS SE WI/NE IL WITH FAIRLY
DECENT SPEED MAX NOTED ON SLATER AND WINCHESTER PROFILERS. 18Z
SOUNDING SHOWING PLENTY OF CONVECTIVE INSTABILITY BUT A FAIRLY
SUBSTANTIAL WARM LAYER FROM 850-700 MB TO OVERCOME. FEEL WITH
SHORTWAVE TROUGH APPRCHG AND LOW LVL CONVERGENCE ALONG WEAK WAVE AND
NUMEROUS MESO-SCALE BOUNDARIES A DRIFT OVER FCST AREA...WE SHOULD
SEE AT LEAST SOME SCATTERED CONVECTION DEVELOP...ESP ACRS THE EAST
WHERE CAP IS WEAKER. STORMS MAY HAVE A TENDENCY TO MOVE ALONG
PERIPHERY OF CAP WHICH AGAIN WOULD BE OVER THE EAST AND SOUTHERN
COUNTIES. PRIMARY THREAT WITH ANY STORMS THAT ORGANIZE LATE THIS
AFTN AND EVENING WOULD BE GUSTY STRAIGHT LINE WINDS AND AREAS OF
HEAVY RAINFALL. STORMS MAY ACTUALLY BACKBUILD FROM NE TO SW THIS
EVENING AS LOW LVL FLOW REMAINS W-SW...AND THEN AS THE SFC WAVE
SHIFTS TO OUR EAST LATER TNT...WIND FIELDS WILL BECOME MORE NWLY
HELPING TO SHIFT CONVECTION CHANCES FURTHER SOUTH AND EAST ACRS THE
FCST AREA. WILL HAVE THE LOWER POPS ACRS THE WEST...WITH OUR CURRENT
50 POPS STILL LOOKING REASONABLE TNT IN THE EAST. CURRENT HEAT ADVSY
FOR OUR SE COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 PM.

AS BNDRY SHIFTS JUST TO OUR SOUTH ON FRIDAY...RAIN CHANCES WILL SHIFT
OUT OF OUR AREA AS WEAK HIGH PRESSURE DRIFTS ACRS THE CNTRL LAKES.
LIGHT NE-E FLOW SHOULD BRING IN SLIGHTLY DRIER AIR AT THE LOW LEVELS
SO EVEN THOUGH TEMPS ARE NOT EXPECTED TO COOL MUCH ON FRIDAY...DEW
POINTS SHOULD LOWER ENOUGH TO PREVENT ANY HEAT HEADLINES THROUGH
SATURDAY. AS UPPER LEVEL RIDGING BUILDS BACK INTO THE MIDWEST ON
SUNDAY...AFTN HIGHS WILL APPROACH THE CENTURY MARK WITH LOW LVL DEW
POINTS BACK INTO THE LOW OR MID 70S...WHICH WOULD YIELD HEAT INDEX
VALUES OF 105 DEG OR HIGHER.

LONG TERM...MONDAY THROUGH THURSDAY...
MEDIUM RANGE ENSEMBLES SHOWING A BIT MORE AGREEMENT IN THE PATTERN
CHANGE NEXT WEEK AS THE UPPER LEVEL RIDGE FLATTENS IN RESPONSE TO
SIGNIFICANT SHORTWAVE ENERGY PUSHING INTO THE NRN PLAINS AND UPPER
LAKES REGION BY TUESDAY. COLD FRONT ASSOCIATED WITH FEATURE SHOULD
EDGE ITS WAY EWD INTO THE MISSISSIPPI VALLEY DURING THE DAY ON
TUESDAY WITH CONVECTION CHANCES INCREASING AS THE DAY WEARS ON ALONG
THE BOUNDARY. ADDL SHORTWAVE ENERGY MOVING SE OUT OF CANADA WILL ACT
TO CARVE OUT A SIGNIFICANT TROF ACRS THE LAKES LATER WED INTO THU
WHICH SHOULD HELP TO PUSH THE HEAT AND HUMIDITY OUT OF OUR AREA.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FOR
CUMBERLAND... CLARK... EFFINGHAM... JASPER... CRAWFORD... CLAY...
RICHLAND... LAWRENCE COUNTIES.

SMITH
Hazardous weather outlook, Jul 21, 10:21 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1121 AM CDT THU JUL 21 2005

ILZ027>031-036>038-040>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1121 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS ALL OF CENTRAL ILLINOIS.  DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT.

A WEAK COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON... WITH
SCATTERED THUNDERSTORMS DEVELOPING ALONG AND EAST OF IT.  WHILE
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA... THE BEST CHANCE
WILL BE EAST OF THE ILLINOIS RIVER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT ADVISORY LEVELS MAY BE REACHED ON SATURDAY AND SUNDAY AS AIR
TEMPERATURES CLIMB INTO THE UPPER 90S. SUNDAY IS EXPECTED TO BE THE
HOTTER OF THE TWO DAYS...WITH AIR TEMPERATURES AROUND 100...AND HEAT
INDICES OVER 110.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

ILZ062-063-066>068-071>073-221119-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1121 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR A PORTION OF SOUTHEASTERN
ILLINOIS...MAINLY SOUTH OF THE I-70 CORRIDOR. AIR TEMPERATURES
WILL CLIMB INTO THE MIDDLE AND UPPER 90S. THIS HEAT WILL COMBINE
WITH THE HIGH HUMIDITY TO PRODUCE HEAT INDICES IN THE 105 TO
110 RANGE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS ALL OF CENTRAL AND EASTERN ILLINOIS. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.

A COLD FRONT CURRENTLY OVER IOWA WILL MOVE EASTWARD TODAY... WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND EAST OF THE
FRONT.  THE BETTER CHANCE FOR ORGANIZED SEVERE THUNDERSTORMS WILL
LIKELY BE LATER THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEASTERN
ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT ADVISORY LEVELS MAY BE REACHED AGAIN ON SATURDAY AND SUNDAY AS
AIR TEMPERATURES CLIMB INTO THE UPPER 90S. SUNDAY IS EXPECTED TO BE
THE HOTTER OF THE TWO DAYS...WITH AIR TEMPERATURES AROUND 100...AND
HEAT INDICES BETWEEN 110 AND 115.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HARDIMAN

The radar

The Lincoln radar (KILX), 113 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
July 21, 7:35 PM CST
Where
Champaign County, Gifford
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.300, -88.017

Numerous large tree limbs blown down.

Thunderstorm Wind, Champaign

When
July 21, 7:45 PM CST to 7:55 PM CST
Where
Champaign County, 4 mi NW of St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.150, -88.083

Numerous large tree limbs blown down.

Thunderstorm Wind, Edgar

When
July 21, 8:45 PM CST
Where
Edgar County, Paris
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.617, -87.700

Several large tree limbs blown down.

Thunderstorm Wind, Clark

When
July 21, 9:00 PM CST
Where
Clark County, 1 mi N of Marshall
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -87.700

Numerous large tree limbs blown down.

Thunderstorm Wind, Champaign

When
July 21, 9:15 PM CST
Where
Champaign County, Royal
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.183, -87.967

25,000 bushel grain bin blown down.

Thunderstorm Wind, Champaign

When
July 21, 9:50 PM CST
Where
Champaign County, Homer
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.033, -87.967

Two flag poles blown down.

Thunderstorm Wind, Champaign

When
July 21, 9:55 PM CST
Where
Champaign County, Champaign
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.117, -88.250

Several large trees and power poles blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466466, 5466467, 5466468, 5466469, 5466472, 5466470, 5466471.